Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 108, NWS La Crosse, WI

September 12, 2019Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 12, 2019, 4:11 PM CDT for Fillmore County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 12, 2019, 4:11 PM CDT (21:11 UTC)
Expired
Sep 12, 2019, 4:47 PM CDT
In force
36 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 2:19 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 480 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
480 m²/s²
0-3 km storm-relative helicity
600 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 3:02 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 12, 3:02 PM CDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
302 PM CDT Thu Sep 12 2019

.SHORT TERM...(This evening through Friday)
Issued at 302 PM CDT Thu Sep 12 2019

At 3 PM, a low pressure area was located just east of Aberdeen SD. A
cold front extended from this low southeast into south-central
Minnesota and then south through central Iowa.  A warm front
extended from the Albert Lea MN southeast to Platteville WI.
Clearing in the warm sector has resulted in 2-3K mixed-layer CAPES.
With 0-1 km shear of 30 knots, there will be the potential of
isolated tornadoes along the warm front.  The one ingredient which
is missing is the lack of steep low level lapse rates.

Once in the warm sector, the deep shear weakens.  However, there is
30 to 40 knots of 0-3km shear.  As a result, the threat will quickly
transition to damaging winds.  In addition, may have to watch for
the potential of QLCS tornadoes in any storms which may bow out
along the line.

With the speed of this line, the threat for flash flooding is
minimizing.  However with hourly rainfall rates of 1 to 2 inches,
there will be the potential of localized flash flooding this
afternoon/evening.

.LONG TERM...(Friday night through Thursday)
Issued at 302 PM CDT Thu Sep 12 2019

Next concern are shower/storm chances Friday night into Saturday
night. Upper level closed low/trough moves into southern Ontario
Canada and west to east flow develops across the northern tier
United States Friday night into Saturday. Shortwave trough
embedded in the west to east flow aloft tracks into the Great
Lakes Region Saturday. The 12.12z GFS/NAM indicate 500-300mb PV
advection/850-700mb QG forcing and 925-850mb moisture
transport/convergence in association with the shortwave trough.
Showers/storms are a good possibility across the forecast area
Saturday afternoon/Saturday night. Instability is limited and
severe threat at this time looks low across the forecast area.

Main forecast concerns are temperatures through the period. The
12.12z GFS/ECMWF/GEM are in good agreement digging upper level
trough over the Rocky Mountains and amplifying upper level ridge
over the central and eastern United States Sunday night into
Wednesday. Southerly winds on the backside of the ridge aloft will
advect in a warmer airmass into the Northern Plains/Upper Midwest
region...as the 12.12z ECMWF show 925mb temperatures warming to plus
20 to plus 25 degrees celsius by 00z Wednesday. The 12.00z standard
anomalies suggest plus 2.0 to 2.5 degrees above normal Monday
through Wednesday. High temperatures will be much above
normal...with highs in the middle 80s to potentially the lower 90s
at a few locations. Thursday...upper level ridge breaks down and
pieces of energy eject out ahead of the upper level trough into the
Upper Great Lakes Region. This will provide a chance of
showers/thunderstorms across much of the forecast area Wednesday
night/Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019

Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.

In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 1 AM CDT Friday for WIZ032-033-041-
     053>055-061.

     Flash Flood Watch through Friday morning for WIZ017-029-034-
     042>044.

MN...Flash Flood Watch until 1 AM CDT Friday for MNZ079-086>088-
     094>096.

IA...Flash Flood Watch until 1 AM CDT Friday for IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...Boyne
LONG TERM...DTJ
AVIATION...Boyne
Hazardous weather outlook, Sep 12, 12:03 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1203 PM CDT Thu Sep 12 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-131715-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 1 AM Friday

Strong to severe storms will be possible between 2 PM and 9 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes.  Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.
Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ034-042>044-131715-
Jackson-Monroe-Juneau-Adams-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Strong to severe storms will be possible between 5 PM and 11 PM.
The main threat is damaging winds. In addition, there will be a
threat for large hail and isolated tornadoes. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong storms will be possible on Saturday afternoon and night.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-131715-
Taylor-Clark-
1203 PM CDT Thu Sep 12 2019

This Hazardous Weather Outlook is for portions of central
and north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Flash Flood Watch Through 7 AM Friday

Storms are expected this afternoon and tonight. Gusty winds and very
heavy rainfall could accompany these storms. Localized flash
flooding is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible on Saturday night. Lightning will
be the main hazard.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports or any reports of flooding would also be
appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Sep 12, 2:58 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service La Crosse WI
258 PM CDT Thu Sep 12 2019

IAZ008-009-MNZ086>088-094-095-122045-
Howard-Mitchell-Olmsted-Dodge-Fillmore-Winona-Mower-
258 PM CDT Thu Sep 12 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PARTS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...

At 257 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Stewartville to near Stacyville.
Movement was east at 50 mph.

Wind gusts up to 50 mph and penny size hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Preston, Stewartville, St. Charles, Chatfield,
Spring Valley, Lewiston, Grand Meadow, St. Ansgar, Harmony, Le Roy,
Adams, Lanesboro, Brownsdale, Lyle, Lime Springs, Stacyville, Wykoff
and Fountain.

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4348 9303 4385 9290 4400 9179 4350 9197
      4350 9208 4347 9208 4336 9303
TIME...MOT...LOC 1957Z 253DEG 55KT 4387 9254 4341 9283

Batzek
Local storm report, Sep 12, 3:09 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
309 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            EXTENSIVE STREET FLOODING IN TOWN WITH STRANDED MOTORISTS
            AND WATER ON PARTS OF I-90

&&

SHEA
Local storm report, Sep 12, 3:11 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HEAVY RAIN       2 NW LYLE               43.53N 92.97W
09/12/2019  M2.50 INCH       MOWER              MN   TRAINED SPOTTER

            SINCE 130 PM

&&

SHEA
Local storm report, Sep 12, 3:28 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLOOD            AUSTIN                  43.67N 92.97W
09/12/2019                   MOWER              MN   LAW ENFORCEMENT

            INTERSTATE 90 BETWEEN HWY 218 AND HWY 56 CLOSED DUE TO
            HIGH WATER.

&&

SHEA
Local storm report, Sep 12, 4:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
404 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 SW CHESTER            43.46N 92.41W
09/12/2019  M54 MPH          HOWARD             IA   STORM CHASER

            VIA SPOTTERNETWORK.ORG

&&

SHEA
Local storm report, Sep 12, 4:10 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
410 PM CDT THU SEP 12 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     4 S GREENLEAFTON        43.52N 92.22W
09/12/2019  M70 MPH          FILLMORE           MN   TRAINED SPOTTER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 9:14 PM CDTFlash Flood WarningARXCrawford, Grant3 hr
Sep 12, 12:42 AM CDTFlash Flood WarningARXGrant3 hr
Sep 12, 2:12 AM CDTFlash Flood WatchARXAdams, Buffalo, Clark, Crawford, Grant, Jackson and 7 more22 hr
Sep 12, 3:41 AM CDTFlash Flood WarningARXGrant3 hr
Sep 12, 3:46 AM CDTFlash Flood WarningARXGrant2 hr
Sep 12, 6:19 AM CDTAreal Flood WarningARXGrant11 hr
Sep 12, 5:12 PM CDTAreal Flood WarningARXGrant6 hr
Sep 12, 5:14 PM CDTSpecial Weather StatementARXLa Crosse61 min
Sep 12, 5:38 PM CDTTornado WarningARXCrawford37 min
Sep 12, 5:53 PM CDTTornado WarningARXGrant17 min
Sep 12, 6:16 PM CDTSevere Thunderstorm WarningARXCrawford27 min
Sep 12, 6:17 PM CDTFlash Flood WarningARXCrawford, Grant4 hr
Sep 12, 1:51 PM CDTSpecial Weather StatementARXOlmsted24 min
Sep 12, 2:15 PM CDTSpecial Weather StatementARXMower30 min
Sep 12, 2:46 PM CDTAreal Flood AdvisoryARXMower119 min
Sep 12, 2:58 PM CDTSpecial Weather StatementARXFillmore, Mower47 min
Sep 12, 4:01 PM CDTRiver Flood WarningARXMower31 hr
Sep 12, 4:03 PM CDTFlash Flood WarningARXMower3 hr
Sep 12, 4:31 PM CDTSevere Thunderstorm WarningARXHouston44 min
Sep 12, 3:24 PM CDTTornado WarningARXHoward, Mitchell22 min
Sep 12, 3:50 PM CDTTornado WarningARXChickasaw, Howard25 min
Sep 12, 4:39 PM CDTTornado WarningARXFayette, Winneshiek36 min
Sep 12, 4:45 PM CDTTornado WarningARXFayette, Winneshiek30 min
Sep 12, 5:04 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek17 min
Sep 12, 5:36 PM CDTSevere Thunderstorm WarningARXClayton39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.